Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 522, NWS Baltimore/Washington

September 15, 2021Frederick County, Washington County, Maryland; Berkeley County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 15, 2021, 6:28 PM EDT for Frederick County, Washington County, Maryland; Berkeley County, West Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2021, 6:28 PM EDT (22:28 UTC)
Expired
Sep 15, 2021, 7:02 PM EDT
In force
34 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frederick County, MD, Washington County, MD, Berkeley County, WV

The radar

The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 6:45 PM EDTTSTM WND DMG3 Ssw Smithsburg, MDTREE DOWN ON MAPLEVILLE ROAD NEAR CHEWSVILLE ROAD.
Sep 15, 7:03 PM EDTTSTM WND DMG2 Nne Wolfsville, MDSEVERAL WIRES AND BRANCHES DOWN NEAR FOREST SCHOOL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS51 KLWX 152228
SVRLWX
MDC021-043-WVC003-152315-
/O.NEW.KLWX.SV.W.0522.210915T2228Z-210915T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
628 PM EDT Wed Sep 15 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in north central Maryland...
  West central Frederick County in north central Maryland...
  Northeastern Berkeley County in the Panhandle of West Virginia...

* Until 715 PM EDT.

* At 628 PM EDT, a severe thunderstorm was located over Saint James,
  or near Municipal Stadium, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Hagerstown, Municipal Stadium, Robinwood, Mount Aetna, Mount Lena,
  San Mar, Wolfsville, Saint James, Halfway, Cavetown, Funkstown,
  Fairplay, Chewsville and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 7781 3957 7784 3968 7763 3958 7752
TIME...MOT...LOC 2228Z 253DEG 26KT 3955 7777 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MSS
2 follow-up statements
410 
WWUS51 KLWX 152244
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
644 PM EDT Wed Sep 15 2021

WVC003-152254-
/O.CAN.KLWX.SV.W.0522.000000T0000Z-210915T2315Z/
Berkeley WV-
644 PM EDT Wed Sep 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BERKELEY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Therefore, the warning has been cancelled.

LAT...LON 3954 7783 3967 7762 3958 7752 3951 7781
TIME...MOT...LOC 2244Z 253DEG 26KT 3958 7763 

$$

MDC021-043-152315-
/O.CON.KLWX.SV.W.0522.000000T0000Z-210915T2315Z/
Washington MD-Frederick MD-
644 PM EDT Wed Sep 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN WASHINGTON AND WEST CENTRAL FREDERICK COUNTIES IN
NORTH CENTRAL MARYLAND...

At 644 PM EDT, a severe thunderstorm was located over Mount Aetna, or
near Municipal Stadium, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Hagerstown, Robinwood, Mount Aetna, Mount Lena, San Mar, Wolfsville,
Saint James, Cavetown, Funkstown, Fairplay and Chewsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3954 7783 3967 7762 3958 7752 3951 7781
TIME...MOT...LOC 2244Z 253DEG 26KT 3958 7763 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MSS
698 
WWUS51 KLWX 152302
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
702 PM EDT Wed Sep 15 2021

MDC021-043-152312-
/O.CAN.KLWX.SV.W.0522.000000T0000Z-210915T2315Z/
Washington MD-Frederick MD-
702 PM EDT Wed Sep 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3954 7783 3967 7762 3958 7752 3951 7781
TIME...MOT...LOC 2259Z 253DEG 26KT 3962 7747 

$$

MSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:10 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 15, 3:10 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Wed Sep 15 2021

.SYNOPSIS...
Weak cold front approaches from the west through Thursday while
stalling through the weekend. Low pressure will develop offshore of
the Carolina coast Thursday into Friday and likely remain a couple
hundred miles offshore as it moves northward. High pressure should
dominate beginning late Saturday into early next week.&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Some popup showers are beginning to form in the cumulus field ahead
of a trough and associated cold front that will be pushing further
eastward throughout the day. Convective potential for the day looks
to be situated across eastern WV panhandle and central/western MD.
Convection should continue to be initiated through 5-6pm from west
to east towards the Blue Ridge Mountains. With surface temperatures
increasing to the upper 80s to low 90s with dewpoints in the upper
60s to low 70s. This, along with 1500-2000 j/kg MLCAPE, 0-6km shear
of 15 to 20 knots and slight height falls will allow for some storms
to potentially become severe across the aforementioned areas. As for
confidence, it remains low with the ingredients for severe switching
main driving mechanisms across the western portions of the area from
high CAPE (18-21z) to low shear and vice versa after 21z.

Most convection should be confined west of the Blue Ridge with a lot
of low-to-mid level dry air in place, as seen in the 12z IAD
sounding. With mid-to-upper level divergence present in the right
entrance of a jet streak across PA, a line of training showers and
storms may be situated near and east of I-81 if any. MBE Corfidi
vector is a lot slower for the afternoon hours. Thus, if any
potential hydro issue prevails, this would be the most likely area
of interest. PWAT values around 1.5 to 1.8 inches are prevalent
along the main moisture front. FFG is low across the Shenandoah
Valley (lack of moisture today across there) and parts of NE MD
(concerning for potential flood threat). With only an isolated
threat for flooding, a flood watch is not expected at this time with
the threat being marginal in nature.

Showers and some isolated thunderstorms will linger from west to
east late tonight into the overnight hours. Moisture will linger
around as the cold front moves eastward overnight with areas drying
out from SW to NE briefly.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The lingering cold front will stick around and weaken during the day
on Thursday. An area of low pressure off the Carolinas may develop
Thursday and begin to push further north just to our east offshore.
This low will be quite unwound (similar to when a
hurricane/tropical storm weakens) and will eventually allow moisture
from it to make it into our eastern areas as onshore flow returns
for the region. Another feature of interest that could potential
cause hazards is the remnants of TD Nicholas, as its moisture plume
congeals with the frontal boundary situated across much of the
eastern US. This, along with the weakening front will allow for
continued chances for showers and thunderstorms, mainly in the
afternoon daytime heating hours for both Thursday and Friday. For
now, expect severe potential to remain low for the period with lack
of convective parameters intensity. Hydro threat remains non-zero
but confidence is low in terms of timing and intensity with multiple
features of interest that will continue to evolve over the next
several hours.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As a tropical disturbance offshore the mid-Atlantic pulls away
further out to sea, high pressure will slowly build into the region
Saturday through Tuesday. There could be a couple of showers or
perhaps a thunderstorm or two until that time on Saturday. Tropical
moisture from the east will fuel such convection with the help of
some instability. Temperatures will top out in the 80s all four days
with Sunday possibly being the warmest on the subsidence side of the
offshore tropical disturbance. Sunday will top out in the upper 80s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will be possible across KMRB through the
afternoon period until around 1z tonight before conditions begin to
improve. Showers will continue to track further east with
IAD/DCA/BWI/MTN all having shower potential from around 22-23z
through 3-4z as the initial boundary moves through.

Visibilities begin to decrease at around 6z across KMRB and KCHO and
will continue to decrease with KMRB potentially reaching less than
2SM through 14z with some patchy dense fog possible. Visibility
restriction possible across all terminals besides KDCA.

Patchy fog and/or lower ceilings will likely become a recurring
theme each of the next few nights due to the humid airmass and an
ensuing onshore/easterly flow beginning Thursday. Additional shower
and thunderstorm chances will exist, primarily during the afternoon
and evening hours each day through week's end.

Areas of low clouds and fog/drizzle are possible during the
overnight and morning hours each day this weekend, and IFR or sub-
IFR conditions may occur. A few showers are possible across the
terminals Saturday afternoon, but coverage should be isolated or
widely scattered.

A brief shower or thunderstorm near the terminals;
otherwise, VFR conditions Saturday through Sunday night. Winds
northwest 5 knots Saturday and Saturday night, becoming north 5 to
10 knots Sunday and Sunday night.

&&

.MARINE...
A few showers and thunderstorms may approach the waters this evening
with winds gusting 20 to 25 knots, SCA's are already in place across
much of the waters.

Additional shower and thunderstorm chances will arise primarily
during the afternoon and evening hours Thursday and Friday. The wind
outside of convection will turn easterly during this time, with
gusts to near Small Craft Advisory criteria possible Friday, mainly
over the middle portion of the Chesapeake Bay. Fog, some dense, is
possible during the overnight hours, especially Friday night.

High pressure will build toward the waters for the weekend, and
winds should remain below Small Craft Advisory criteria most of the
time. Areas of dense fog are possible during the early morning hours
Saturday and again for Sunday. A shower or thunderstorm is possible
Saturday.

No marine hazards expected Saturday through Sunday night. Winds
northwest 10 knots Saturday becoming north 5 to 10 knots Saturday
night through Sunday night.&&

.TIDES/COASTAL FLOODING...
Southerly flow will increase today into tonight ahead of a weak cold
front. This will continue to cause elevated water levels. Minor
flooding for sensitive areas is possible during the high tide cycle
tonight. The flow will weaken for Thursday, and anomalies should
fall a bit, but water levels will likely still be above astronomical
norms.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
     Thursday for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ531>533-538>542.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ534-537-
     543.
     Small Craft Advisory until 8 PM EDT this evening for ANZ530.
     Small Craft Advisory until 7 PM EDT this evening for ANZ535-
     536.

&&

SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...DHOF/ADM
LONG TERM...KLW
AVIATION...KLW/DHOF/ADM
MARINE...KLW/DHOF/ADM
TIDES/COASTAL FLOODING...DHOF/ADM
Hazardous weather outlook, Sep 15, 4:48 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
448 PM EDT Wed Sep 15 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-162100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
448 PM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A few thunderstorms may develop or move into the area tonight,
primarily near and north of Highway 50. These storms may result in
an isolated instance of wind damage, or gusty winds over the
waters.

Some dense fog may develop late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are possible Thursday afternoon and
evening. Some of the storms may contain heavy rain, resulting in
isolated instances of flooding.

Some dense fog may develop late Thursday night into Friday morning,
and again Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-162100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
448 PM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Thunderstorms tonight may result in isolated to scattered
instances of wind damage, especially over the eastern West
Virginia Panhandle and western to north-central Maryland. A few
instances of large hail or flooding are possible, as well.

Some dense fog may develop late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are possible Thursday afternoon and
evening. Some of the storms may contain heavy rain, resulting in
isolated instances of flooding, mainly near and east of the Blue
Ridge Mountains.

Some dense fog may develop late Thursday night into Friday morning,
and again Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-162100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
448 PM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Thunderstorms tonight may result in isolated instances of wind
damage, especially near and north of Highway 48. A few instances
of large hail and flooding are possible, as well.

Some dense fog may develop late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some dense fog may develop late Thursday night into Friday morning,
and again Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

In the hours before

Local storm report, Sep 15, 5:08 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     3 N TOWN CREEK          39.57N  78.55W
09/15/2021                   ALLEGANY           MD   911 CALL CENTER

            TREE BRANCHES AND WIRES DOWN ON LOWER TOWN CREEK ROAD.

&&

EVENT NUMBER LWX2105882

CPB
Local storm report, Sep 15, 6:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     SMITHSBURG              39.66N  77.57W
09/15/2021                   WASHINGTON         MD   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN IN AND NEAR SMITHSBURG.

&&

EVENT NUMBER LWX2105883

CPB
Local storm report, Sep 15, 6:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
627 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FLOOD            1 SE LEITERSBURG        39.68N  77.61W
09/15/2021                   WASHINGTON         MD   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX2105884

CPB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:54 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Harford, City of Baltimore13 hr
Sep 15, 3:45 PM EDTSevere Thunderstorm WarningLWXAllegany16 min
Sep 15, 5:15 PM EDTSevere Thunderstorm WarningLWXWashington30 min
Sep 15, 5:42 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington48 min
Sep 15, 5:52 PM EDTAreal Flood WarningLWXWashington115 min
Sep 15, 5:52 PM EDTSevere Thunderstorm WarningLWXWashington38 min
Sep 15, 6:20 PM EDTFlash Flood Warning Considerable damage threatLWXWashington2 hr
Sep 15, 6:23 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington52 min
Sep 15, 6:35 PM EDTAreal Flood WarningLWXFrederick, Washington113 min
Sep 15, 7:22 PM EDTFlash Flood Warning Considerable damage threatLWXFrederick, Washington64 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.